Hail, Vigo
- When
- September 27, 3:25 PM EST to 3:27 PM EST
- Where
- Vigo County, 5 mi S of Terre Haute
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.400, -87.400
A series of quick-moving severe thunderstorms moved through central Indiana on the afternoon of 27 September 2006. Although isolated instances of wind damage were reported, hail was the main threat from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A series of quick-moving severe thunderstorms moved through central Indiana on the afternoon of 27 September 2006. Although isolated instances of wind damage were reported, hail was the main threat from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 27, 1:46 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 246 PM EDT WED SEP 27 2006 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THURSDAY THEN AGAIN FOR FRIDAY NIGHT/SATURDAY. AT 18Z A COLD FRONT EXTENDED FROM AN AREA OF LOW PRESSURE IN LOWER MI INTO NORTHWEST INDIANA AND THEN SOUTHWEST IL. SCT SHRA WERE ALONG THE FRONT ACROSS THE NORTHWEST FORECAST AREA /FA/. UPPER TROF REMAINED WELL WEST OF THE FA. MODELS IN DECENT AGREEMENT FOR THE NEAR TERM. SIGNIFICANT DIFFERENCES ARISE BY SATURDAY AS NAM IS MUCH STRONGER WITH SURFACE LOW TO THE N. OTHER MODEL CONSENSUS IS FOR A WEAKER SOLUTION...AND NAM HAS BEEN OVERDOING THE STRENGTH OF SYSTEMS LATELY. WILL THUS GO CLOSE TO GFS SOLUTION. COLD FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON AND THIS EVENING. ALTHOUGH DEWPOINTS ARE NOT THAT IMPRESSIVE /IN THE MID 50S/...WITH CURRENT HEATING AND FORCING FROM FRONT STILL EXPECT CONVECTION TO FIRE ALONG THE FRONT. BY 00Z BEST CHANCES FOR RAIN WILL BE ACROSS THE SOUTHEAST FA...SO WILL GO CATEGORICAL POPS THERE. WILL TAPER TO SMALL CHANCE POPS WELL BEHIND THE FRONT ACROSS THE NW FA. OVERNIGHT UPPER TROF WILL STILL BE TO THE WEST SO EXPECT CHANCE OF SHRA TO CONTINUE. WILL ONLY KEEP THUNDER MENTION IN THE FAR SOUTH WHERE SOME ELEVATED INSTABILITY MAY PERSIST. STRONG COLD ADVECTION OVERNIGHT WILL ALLOW TEMPERATURES TO FALL TO NEAR THE MAV NUMBERS IN THE UPPER 40S NW TO LOWER 50S SE. ON THURSDAY UPPER TROUGH WILL MOVE ACROSS THE FA. DECENT FORCING AS NOTED IN QVECTOR PLOTS WILL INTERACT WITH LINGERING MOISTURE TO PRODUCE SCATTERED SHOWERS. COLD ADVECTION WILL CONTINUE THROUGHOUT THE DAY. COULD BE SOME AFTERNOON SUN IN THE SOUTHWEST FA AS UPPER TROF EXITS AND SUBSIDENCE BEGINS. WITH PLENTY OF CLOUDS AND THE COLD ADVECTION...FEEL MAV/MET HIGH TEMPERATURES ARE TOO WARM ACROSS THE NORTHEAST HALF OF THE FA. ACROSS THE SOUTHWEST FA WHERE THERE MIGHT BE SOME SUN...MAV/MET NUMBERS ARE OK. FRIDAY WILL BE DRY AND COOL AS FA IS IN BETWEEN SYSTEMS. STRONG WARM ADVECTION BEGINS ALOFT FRIDAY NIGHT AND WILL INCREASE THE CLOUDS. BEST ISENTROPIC LIFT AND BEST MOISTURE WILL BE ACROSS THE NORTHWEST FA. ANY PRECIP WOULD HAVE TO MOISTEN UP THE DRY LOWER LEVELS BEFORE REACHING THE GROUND. GIVEN THE ABOVE...HAVE ADDED POPS TO THE NW FA BUT KEPT THEM IN THE SLIGHT CHANCE CATEGORY. NEXT FRONT MOVES ACROSS ON SATURDAY SO CHANCE POPS LOOK GOOD FOR SATURDAY AND SATURDAY NIGHT. GFS/ECMWF CONSISTENT IN BRINGING YET ANOTHER FRONT ON TUESDAY...SO HAVE ADDED POPS THERE TOO. && .AVIATION...DISCUSSION FOR 18Z TAFS. KIND-88D SHOWING AN AREA OF MOSTLY MODERATE RWS ACRS NRN IN AND CNTRL IL ASSCOCIATED WITH UPR IMPULSE DROPPING SE WITH THE INDIVIDUAL CELLS MOVING NE. IMPULSE TO MOV THROUGH EARLY THIS AFTERNOON...WHILE CD FNT FM JUST W OF ORD TO STL AT 15Z IS EXPECTED TO REACH LAF LATE THIS AFTERNOON AND IND AND BMG EARLY THIS EVE. MEANWHILE...MOSTLY SUNNY SKIES TO THE S OF THIS AREA OF RWS WL ALLOW THE ATMS TO DESTABILIZE WITH CAPES TO 1000 J/KG JUST PRIOR TO FROPA. IN ADDITION...MODELS BRING A COUPLE OF MORE IMPULSES ACRS THE TERMINALS THIS AFT AND EVE WHICH SHOULD HELP SPARK TRW ACTIVITY. WL WAIT TIL THE LAST MINUTE TO SEE IF WE CAN NAIL DOWN THE TIMING. OTHERWISE...MODEL TIMES SECS AND PLAN VIEWS SHOW AND END TO THE DEEP LIFT BY 04Z NEAR LAF TO 09Z NEAR BMG. WL END RWS. ALSO...TIME SECS SHOW INCREASING MOIST IN THE BNDRY LYR OVERNGT. NGM MOS HAS IFR CIGS OVERNGT. BASED ON UPSTREAM OBS ACRS IA AND WI...WL GO WITH MVFR CIGS OVERNGT AND CONTINUING THU MRNG. GUSTY SW WINDS SHIFTING TO THE NW AND DCRSG AFTER FROPA. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...CS AVIATION...KOCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 345 PM EDT WED SEP 27 2006 INZ021-028>031-035>049-051>057-060>065-067>072-280800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 245 PM CDT WED SEP 27 2006 /345 PM EDT WED SEP 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...MAINLY SOUTH AND EAST OF A KOKOMO TO TERRE HAUTE LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE STORMS MAY PERSIST UNTIL MIDNIGHT EDT. AFTER MIDNIGHT EDT ISOLATED STORMS ARE POSSIBLE SOUTH OF A VINCENNES TO WINCHESTER LINE. THESE STORMS SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
13 hail, 2 thunderstorm wind. Local standard time, as filed.
Power lines were downed.
Power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533206, 5533207, 5533208, 5533209, 5533210, 5533211, 5533212, 5533213, 5533214, 5533215, 5533216, 5533217, 5533218, 5533219, 5533220.